One of the most frequent questions I am asked is what is the dose of dexmedetomidine (Dexdomitor®) that one should use and the answer depends on two predictable factors and one unpredictable factor. I could shortcut this entire article by saying about 5 mcg/kg administered intramuscularly or subcutaneously or slowly intravenously,is my starting dose for premedication in dogs, 10 mcg/kg in cats. The predictable factors are what we know: the other medication being administered at about the same time and the procedure that will be competed under the medication's actions.The unpredictable factor is the individual patient's response to the medication. The state of arousal or relaxation may be difficult to interpret in every patient. We also do not know each patient's genetics for medication processing nor receptor types and distribution.
There is a rumor out there that one should throw away the package insert. The dexmedetomidine labeling process probably suffers from being too complex. Sometimes choice is good and sometimes choice is overwhelming. Initially, the label insert had four different dosage classes for dogs; now it is simpler, just two dosages for dogs and one for cats. Within each dosage class, different dosages are suggested for different weight ranges. My dosages in the first paragraph are lower than some of the labeled, proven safe dosages. I defer to FDA approved doses in theory, but I follow my peers and my experience in practice.
If this is making your inner skeptic curious, what is the reasoning for all the dosages? The label has a Preanesthesia ("premedication") dosage, which means the patient becomes mildly sedate, tolerates venous cannulation and experiences a smooth induction without the excitement phase. Often an opioid is administered with the dexmedetomidine. There is a stand-alone higher dose for Sedation/Analgesia, used for quick painful procedures such as radiographing aching joints, laceration repair, or small mass removals.
Dexmedetomidine labeled dosages are based on the body surface area (BSA). This would mean that my dosage of 5 mcg/kg may be equivalent to a 3 mcg/kg in a Great Dane and 9 mcg/kg in a Yorkshire terrier. Usually I add an opioid. I might add ketamine for the fractious patients, or a benzodiazepine (midazolam, for example), or all three, because I am an anesthesiologist and have bought in to the concepts of multimodal analgesia and balanced anesthesia.
What about other unknowable differences? These include variations such as genetics, age, gender and other physiological states that may affect uptake and distribution and ultimately the peak plasma levels of a given medication. The following case examples illustrate the challenges of choosing a safe and effective dosage.
Carson is a 5 yr old MC mixed breed with a lean body and a sweet disposition. He was bitten at the dog park and needed his wound explored and treated. We administered the highest labeled dose of dexmedetomidine IM as a stand-alone drug in an on-label manner. He seemed to respond quickly, his eyes blinked slowly and he relaxed. We waited and he never became deeply sedate. We reversed the dexmedetomidine with an equal volume of atipamezole given IM. Carson is my example of a possible faster metabolizer of the medication. I believe he never reached a peak plasma level consistent with sedation, despite adequate dosing.
Max, a 4-year-old mildly overweight MC Labrador retriever with a sweet disposition was given the labeled Sedation/Analgesia dose. but he did not become sedated enough for radiographs of his stifle even after an hours’ time. The procedure was canceled and Max hopped in the car. No reversal was given. He became unconscious during the drive home and the panic-stricken owner called, unable to rouse Max. He drove him back, and he was administered atipamezole in equal volume to his dose of dexmedetomidine. Max had no ill effects from the experience. The veterinarian was perplexed. How did this happen? I believe Max may have been an example of a slower uptake of dexmedetomidine than expected. I believe he reached his peak plasma level in the car, later than expected.
The last story does not have a happy ending. Fiona, a normal BCS, 7-year-old FS mixed breed who lived outside presented for routine veterinary care. Her previous visit was for her OVH 6 years before. The owner agreed to everything his veterinarian suggested, including blood tests and a dental. Dexmedetomidine and butorphanol were administered at a Preanesthesia dose. The dog was induced with propofol, intubated, and carefully monitored. During the dental cleaning the technician noted that the pulse oximeter did not read but continued the procedure, expecting an improvement. The blood pressure monitor read high blood pressure or failed to read. Her supervising veterinarian was in a room with a client. When the veterinarian returned, the dog was taking extremely deep breaths and he realized Fiona was exhibiting agonal breathing. The reversal atipamezole was administered IM but did not help. Fiona did not survive. We walked through the processes and examined the system errors together as a collaborative process.
It was not definitively the fault of dexmedetomidine but we reported the incident to the manufacturer. The owner accepted the outcome and he paid the bill in full, which made the veterinarian feel worse though he already blamed himself for all the events. While I am not certain dexmedetomidine caused the dog's demise, I do think it contributed to a system-wide error of ignoring anesthesia equipment because of cumulative frustration from using the monitors on patients who are vasoconstricted (more later in another article on monitoring).
What do Carson, Max and Fiona have in common? They all had a response to the medication outside the anticipated range of responses. One can speculate that Carson metabolized the medication faster or had more circulating catecholamines from his situation that counteracted the sedation. Perhaps Max's injection was in adipose tissue instead of an intramuscular injection (veterinarian swore this was not the case) or his uptake and distribution of the medication was slower for other reasons. Perhaps Fiona, who appeared healthy was not. Perhaps she had higher plasma concentrations on the same labeled dose than expected or perhaps the other medications contributed.
Choose the on-label dose, or choose the dose of your peers within the standard or care, and remain aware of the possibility that the patient may not respond in a predictable matter. Develop other systems to identify and respond to that outcome efficiently.
Jennifer Hess is a board-certified anesthesiologist who has a life-long interest in helping high-risk patients survive and thrive after anesthesia.